MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT3H06
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/17/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (a-com) using penumbra smart coils (smart coils).During the procedure, the physician placed two smart coils in the target vessel using a non-penumbra microcatheter.Next, the physician attempted to advance another smart coil into the microcatheter; however, resistance was encountered and the smart coil became stuck at the distal tip of its introducer sheath; therefore, it was removed.The procedure was completed using another smart coil, other coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly mid-joint was slightly proximal to the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly distal detachment tip (ddt).Conclusions: evaluation of the returned smart coil revealed the pusher assembly mid-joint was moved proximal to the introducer sheath friction lock.The inner diameter (id) of the friction lock is smaller than the rest of the introducer sheath which allows it to seat properly on the pusher assembly mid-joint.If the mid-joint is moved proximal to the friction lock, resistance may be experienced during advancement.During functional testing, the smart coil was advanced through its introducer sheath, with resistance experienced while advancing the mid-joint through the friction lock, and then through a demonstration microcatheter without issue.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text: placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8631952
Report Number3005168196-2019-00994
Device Sequence Number1942220
Product Code HCG
UDI-Device Identifier00814548017112
UDI-Public00814548017112
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/23/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/07/2022
Device Catalogue Number400SMTXSFT3H06
Device Lot NumberF80935
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/10/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/23/2019
Supplement Date Received by Manufacturer07/09/2019
Initial Report FDA Received Date05/22/2019
Supplement Report FDA Received Date07/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005